Kansas, 2011

Heavy Snow in Kansas, February 24, 2011

February 24, 2011 · NWS GLD · 1 event in 1 county or zone

A fast-moving winter storm produced areas of light freezing drizzle from Leoti to Hill City in northwest Kansas. Further north, heavy snow was reported across much of Norton county, where observers reported six to eight inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A fast-moving winter storm produced areas of light freezing drizzle from Leoti to Hill City in northwest Kansas. Further north, heavy snow was reported across much of Norton county, where observers reported six to eight inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 24, 4:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 24, 4:41 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
341 AM MST THU FEB 24 2011

.DISCUSSION...
218 AM MST THU FEB 24 2011

04Z WATER VAPOR IMAGERY INDICATE SHORT WAVE TROUGH ALONG THE
ARIZONA AND NEW MEXICO BORDER WITH ANOTHER STRONG TROUGH DIGGING
INTO THE PAC NW. AT THE SFC...RIDGE AXIS EXTENDED INTO EASTERN
KANSAS WITH FRONTAL ZONE STRETCHING FROM SOUTHEAST MISSOURI SOUTHWEST
INTO THE TEXAS PANHANDLE. 00Z OBSERVED SOUNDINGS STILL APPEAR TO BE
VERY DRY WITH LITTLE CHANGE FROM 24 HOURS AGO AS MOISTURE ADVECTION
STILL DOES NOT APPEAR TO HAVE TAKEN PLACE.

SNOW/FREEZING DRIZZLE CHANCES AND AMOUNTS WILL BE PRIMARY FORECAST
CONCERN.

TODAY-TONIGHT...SHORT WAVE TROUGH WILL LIFT ACROSS THE AREA DURING
THE MORNING HOURS...WITH DIV Q FIELDS SUGGESTING LARGE SCALE FORCING
FOR ASCENT WILL BE STRONGEST PRIOR TO 18Z...BEFORE TROUGH AXIS
SHIFTS TO THE EAST. FRONTOGENESIS FIELDS...PARTICULARLY BTWN H75 AND
H65 REALLY BEGIN TO MAXIMIZE AROUND 15Z ALONG ROUGHLY A COLBY TO
NORTON LINE...WHICH IS ALSO RIGHT ALONG APPROACHING PV ANOMALY
SUGGESTING FRONTOGENETIC AND LARGE SCALE FORCING MAY BE MAXIMIZED IN
THIS AREA. INSTABILITY ALSO APPEARS TO BE PRESENT WITH NAM
FORECASTING NEARLY 150 G/KG OF MUCAPE DEVELOPING AROUND 12Z...AND
WHILE GFS IS WEAKER IT DOES SEEM TO HAVE SOME UPRIGHT INSTABILITY.
THE COLLOCATION OF POTENTIAL MESO AND SYNOPTIC SCALE FORCING ALONG
WITH INSTABILITY HAS ME A BIT CONCERNED THAT SOME MORE VIGOROUS
BANDING MAY DEVELOP...WITH POSSIBLY A BRIEF PERIOD OF HEAVY SNOW
POSSIBLE. MODELS STILL DIFFER QUITE A BIT WITH PLACEMENT OF FEATURES
THOUGH...WITH NAM MUCH WARMER/MORE UNSTABLE THAN THE  GFS/GEM/12Z
ECMWF. WHILE MODEL DIFFERENCES REMAIN...THERE DOES SEEM TO BE SOME
CONSENSUS THAT PRECIP AXIS MAY BE SHIFTED NORTH...WITH EVEN SREF
MEAN PUTTING HIGHEST QPF AMOUNTS IN SIMILAR AREA TO WHERE FRONTAL
SCALE FORCING LINES UP WITH PV ANOMALY. HAVE UPPED AMOUNTS TO AROUND
3 INCHES IN THE FAR EASTERN ZONES AND MAY HAVE TO CONSIDER ADDING A
ROW OF COUNTIES TO THE NORTH. FOR FZDZ...THERE DOES APPEAR TO BE A
PERIOD WHERE ICE WILL NOT BE INTRODUCED INTO COLUMN...ALTHOUGH WITH
INSTABILITY PRESENT IT MAY NOT TAKE MUCH TO GO RIGHT OVER TO SNOW.
PROBABILITIES HIGHEST ACROSS SOUTHERN CWA AND GENERALLY KEPT
PREVIOUS ORIENTATION. LOOKS LIKE THAT THERE COULD BE POTENTIAL FOR
A BRIEF PERIOD OF -FZDZ IN MANY LOCATIONS BEFORE ICE BEARING LAYER
SATURATES. DID EXPAND THE THE CHANCE OF FZDZ TO THE WEST AND
NORTH...BUT DURATION IS EXPECTED TO BE SHORT AND CHOSE NOT TO
EXPAND THE ADVISORY TO ACCOUNT FOR ADDITIONAL AREAS OF -FZDZ.

THE CONVECTIVE NATURE OF THE SNOW WILL LIKELY CAUSE A LARGE SPREAD
IN AMOUNTS ACROSS THE AREA. WHILE 1 TO 3 INCHES IS GENERALLY BELOW
ADVISORY LEVELS...THE POTENTIAL FOR LOCALIZED HIGHER AMOUNTS IN
CONVECTIVE BANDS RAISES CONCERNS ABOUT THE NEED FOR AN ADVISORY.
WHILE AMOUNTS ARE MARGINAL...WILL INCLUDE NORTON AND DECATUR COUNTY
IN ADVISORY AS THEY APPEAR TO BE IN AN AREA WITH AN ENHANCED THREAT
FOR POTENTIAL BANDING.

OVERNIGHT STRONG SUBSIDENCE WILL BE IN PLACE DURING THE INITIAL
PORTIONS OF THE PERIOD...BRINGING AN END TO SNOW. LOOKS LIKE AREA OF
LOW STRATUS/-FZDZ WILL REDEVELOP OVERNIGHT AS ANOTHER LOW BEGINS TO
DEVELOP TO THE WEST OF THE AREA...INDUCING EASTERLY FLOW NEAR THE
SFC. LOOKS LIKE -10 ISOTHERM NEARS THE NORTHERN CWA LATE IN THE
PERIOD WHICH MAY CHANGE ANY DRIZZLE OVER TO SNOW...BUT NOT CONFIDENT
ENOUGH TO TOTALLY REMOVE -FZDZ THREAT. WITH STRENGTHENING WAA THROUGH
THE NIGHT LOOKS LIKE A DECENT DRIZZLE SET UP IN SOME AREAS...BUT
WITH HIGHLIGHT ALREADY OUT FOR POTENTIAL ICE/SNOW WILL HOLD OFF ANY
ADVISORY FOR THIS FOR THE TIME BEING.

FRIDAY-SATURDAY...FAST ZONAL FLOW WILL DEVELOP OVER THE AREA ON
FRIDAY AS ELONGATED TROUGH BECOMES ESTABLISHED ACROSS THE NORTHWEST
CONUS. DEVELOPING LOW TO THE WEST OF THE AREA SHOULD KEEP COLD AIR
MASS FIRMLY LOCKED ON PLACE ACROSS THE AREA. MAIN DIFFERENCES
BETWEEN THE MODELS APPEARS TO BE THE SOUTHERN EXTENT OF THE FRONT
AND LATITUDINAL POSITION OF FRONTAL ZONE AT H7. THE ELEVATED FRONTAL
ZONE SEEMS TO DELINEATE AREA OF STRONGEST WAA...AS WELL AS POTENTIAL
CUT OFF FOR -FZDZ TO BE ALL SNOW DUE TO SATURATION IN ICE GROWTH
ZONE. WITH MODELS INDICATING FAIRLY PERSISTENT WAA AND DIV Q FIELD
SUGGESTING SEVERAL PERIODS OF ASCENT...HARD TO REALLY PIN DOWN
DETAILS AT THIS POINT. AS TIME GOES ON IT LOOKS LIKE OVERALL AIRMASS
WILL COOL AND FRONT WILL SAG TO THE SOUTH...INCREASING POTENTIAL
CHANGE OVER TO SNOW. WITH THAT IN MIND HAVE GENERALLY WENT WITH A
NORTH-SOUTH GRADIENT WITH PRECIP POTENTIAL...WITH OVERALL VALUES
GRADUALLY INCREASING THROUGH THE TIME FRAME. WHILE AMOUNTS DO NOT
APPEAR TO BE GREAT...LONG DURATION OF -FZDZ OR LIGHT SNOW SHOULD
LEAD TO SOME ACCUMULATIONS BEFORE SHORT WAVE RIDGING BEGINS TO TAKE
OVER ENDING CHANCES SATURDAY AFTERNOON.

SUNDAY-SUNDAY NIGHT...NEXT STRONG TROUGH IS EXPECTED TO SWEEP ACROSS
THE AREA SUNDAY AFTERNOON AND EVENING. THERE STILL APPEARS TO BE
SOME TIMING AND STRENGTH ISSUES BETWEEN VARIOUS MODELS AND THE
MODELS WITH STRONGER SYSTEM DO NOT SEEM TO BE IMPACTING THE AREA
MUCH. FOR NOW...PLAN ON LEAVING CURRENT FORECAST AS IS WITH LOW POPS
FOR SUNDAY AFTERNOON/EVENING.
JRM
&&

.AVIATION...
341 AM MST THU FEB 24 2011

FOR THE 12Z TAFS...CURRENT RADAR SHOWING INCREASING TREND OF RETURNS
OVER THE AREA FOR KGLD AND KMCK. CIGS ARE ALREADY IFR AT MCK AND
LIFR AT KGLD. FORECAST SOUNDINGS INDICATE THAT THE COLUMN BECOMES
FAVORABLE FOR LIGHT SNOW AFTER 16Z. SOUNDINGS INDICATE THE COLUMN
DRIES SOME BY 21Z WITH SNOW ENDING. CIGS SHOULD LIFT TO MVFR IN THE
AFTERNOON BUT FALL AGAIN TOWARD 06Z FRIDAY WITH LIGHT FREEZING
DRIZZLE POSSIBLE FOR THE REMAINDER OF THE FORECAST PERIOD.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ003-
     004-015-016-028-029-042.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Feb 24, 4:46 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
346 AM MST THU FEB 24 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
346 AM MST THU FEB 24 2011 /446 AM CST THU FEB 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY BRINGING AREAS OF
FREEZING DRIZZLE AND SNOW TO THE AREA. SNOWFALL AMOUNTS OF 1 TO 4
INCHES OF SNOW ARE EXPECTED EAST OF A LEOTI TO MCCOOK LINE...WITH
AN INCH OR LESS EXPECTED TO THE WEST. SOME LIGHT ACCUMULATIONS OF
ICE ARE POSSIBLE...MAINLY SOUTH AND EAST OF A RUSSEL SPRINGS TO
HILL CITY LINE. THE COMBINATION OF SNOW AND FREEZING DRIZZLE MAY
MAKE TRAVEL HAZARDOUS IN SOME LOCATIONS AND A WINTER WEATHER
ADVISORY IS IN EFFECT TODAY EAST OF A LEOTI TO OBERLIN LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FREEZING DRIZZLE WILL REDEVELOP OVERNIGHT THURSDAY AND WILL
PERSIST ACROSS THE AREA FRIDAY. FREEZING DRIZZLE WILL GRADUALLY
BECOME LIGHT SNOW ON FRIDAY AS COLDER AIR SETTLES INTO REGION.
WHILE SIGNIFICANT ICE AND SNOW ACCUMULATIONS ARE NOT
EXPECTED...ROADS AND OTHER EXPOSED SURFACES MAY BECOME SLICK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Norton

When
February 24, 7:00 AM CST to 4:00 PM CST
Where
Norton forecast zone
Reported by
CoCoRaHS
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Observer reported snow starting around 7:00 am, becoming heavy around 9:30 am, and by 4 pm snow had accumulated around 6.5 inches, and then quickly ended.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284345.